Good luck -- when it was decided to start the aza for my husband 40mg of prednisone was also started to "jump start" the aza. Because he was steroid dependant and because of so many posts I sifted through here and the same advice for a slow taper especially for those like my husband I kind of insisted on a much slower taper this time. All the tapers in the past were just too quick for his body. So it was basically a 7 month regimine with a slow taper along with the aza. As I said he was started on 75 mg low dose purposely so they could monitor how his body metabolized it (blood testing - promethius testing after 3 months). It was 6 months later that the Mayo clinic decided to up it to the 150 (hubby weighs about 175 lbs). He still has blood work done every month for one year monitoring him. In November it will be one year - his blood work is great - so we will see what they do in November regarding his medication prescribing from a month to month basis.
If you are steroid dependant then possibly you need a much slower taper. It is a pain in the neck with all the side effects that go with it. Hubby as I said finally got off it early Dec. and every month we would notice various side effects leaving him which was terrific. Still some traces here and there but to finally be off it and hopefully never to go on it again.....fingers crossed over here.
I know this forum is not a subsitute for medical opinions but with all the experience here and seeing what works for so many and there is a common thread in a lot of these posts to relate to. With the information and insight I have gotten from here I discuss with my husband and his doctors and advocate for him and several points of information I have gleaned from here have definitely helped him. So I am a HUGE cheerleader for Healing Well and I tell anyone and everyone I know including the doctors that this is an invaluable resource and support network for those willing to take the time and effort to check this place out.
It's too bad that this disease is such a trial and error thing and what works for one may not for another. Six months here and there trying this and that is so frustrating to find what combination works for you.
Try and have the best attitude you can. When you need to have a pity party - have it. Sounds like you have a wonderful hubby. It is very important for the spouse to understand this as well. In the beginning I know I thought of it like many others and not fully realizing and understanding how debilitating it is. When I found this forum and read and read the posts for several hours it really hit me and gave me a total understanding.
Try and focus on the positive good things in your life when you are down. My husband who is the most upbeat positive person I know turned into magilla gorilla. He always says he knows there are people out there dealing with far worse than he is dealing with. The prednisone was the worst part of it with his crankiness and of course the pain. BUT things WILL get better and keep focusing on that.
I truly wish you well and hope you notice some change for the better really soon.